What does a Child-Pugh score of 8 indicate?

Medical Advisory BoardAll articles are reviewed for accuracy by our Medical Advisory Board
Educational purpose only • Exercise caution as content is pending human review
Article Review Status
Submitted
Under Review
Approved

Last updated: November 5, 2026 • View editorial policy

Have a follow-up question?

Our Medical A.I. is used by practicing medical doctors at top research institutions around the world. Ask any follow up question and get world-class guideline-backed answers instantly.

Child-Pugh Score of 8: Decompensated Cirrhosis with Significant Mortality Risk

A Child-Pugh score of 8 indicates Class B cirrhosis (decompensated disease) and represents a critical threshold associated with significantly increased surgical mortality, treatment complications, and poor prognosis that requires careful consideration before any major interventions.

Classification and Clinical Significance

A score of 8 falls within Child-Pugh Class B (scores 7-9), which represents decompensated cirrhosis 1, 2. This classification system incorporates five parameters:

  • Laboratory values: Bilirubin, albumin, and INR (or prothrombin time)
  • Clinical assessments: Presence/severity of ascites and hepatic encephalopathy 1

The distinction between compensated (Class A: scores 5-6) and decompensated (Classes B and C: scores 7-15) is clinically crucial, as it fundamentally changes treatment options and prognosis 1.

Prognostic Implications

Mortality Risk

The score of 8 represents a critical inflection point for mortality risk:

  • Research demonstrates that patients with Child-Pugh scores ≥8 have significantly elevated surgical mortality compared to those with scores ≤7 3, 4
  • In cardiac surgery specifically, a cutoff score >7 showed 86% sensitivity and 92% specificity for mortality, with patients scoring ≥8 having a 67% positive predictive value for death 3
  • One study found that a Pugh score >8 indicates poor 1-year prognosis and should trigger consideration for liver transplantation 4

Variceal Bleeding Risk

For patients with portal hypertension and variceal bleeding:

  • Child-Pugh Class B patients have approximately 25% mortality from variceal hemorrhage over one year of follow-up 2
  • This contrasts with 5% mortality in Class A and 50% in Class C patients 2

Treatment Implications

Surgical Interventions

Patients with a Child-Pugh score of 8 face substantially increased perioperative risk:

  • Cardiac surgery can be conducted safely in patients with scores ≤7, but those with scores ≥8 have significant mortality risk 3
  • In gastrointestinal cancer surgery, mortality and complications increase in a score-dependent manner, with special caution needed for scores ≥8 5
  • Hepatic resection is generally indicated for Child-Pugh Class A patients, while Class B patients (including score 8) require careful individualized assessment 6

Systemic Therapy for HCC

For hepatocellular carcinoma treatment:

  • All major phase 3 trials of first-line systemic therapy enrolled only Child-Pugh Class A patients 7
  • Evidence for systemic therapy in Child-Pugh Class B is limited to real-world studies showing comparable safety profiles between Class A and B patients 7
  • Sorafenib can be considered for Child-Pugh B7 patients (Grade B1 recommendation), but for B8-9 patients, it receives only a B2 recommendation with close monitoring required for liver-related adverse events 7

Locoregional Therapy

For intermediate-stage HCC:

  • Among Child-Pugh B patients, approximately 50% of B8 patients can undergo transarterial chemoembolization compared to 68.8% of B7 patients 8
  • Median survival for intermediate-stage B8 patients undergoing chemoembolization was only 6.0 months versus 22.0 months for B7 patients 8
  • This numeric score difference within Class B significantly impacts both treatment eligibility and survival outcomes 8

Pre-emptive TIPS for Variceal Bleeding

For high-risk variceal bleeding:

  • Pre-emptive TIPS is recommended for patients with Child-Pugh scores >7 (but <14) who meet high-risk criteria 9
  • A score of 8 falls within this range where early TIPS (within 72 hours) can improve survival 9

Clinical Decision-Making Algorithm

For a patient with Child-Pugh score of 8:

  1. Recognize decompensated status: This is NOT compensated cirrhosis and carries substantially higher risk than Class A
  2. Assess for portal hypertension: Look for esophagogastric varices, splenomegaly, thrombocytopenia, and ascites—these are not included in the Child-Pugh score but critically impact prognosis 1
  3. Consider MELD score: Calculate this objective measure (using bilirubin, creatinine, INR) for additional prognostic information, particularly if transplant evaluation is needed 1
  4. Evaluate specific numeric components: Within Class B, the difference between scores of 7,8, and 9 significantly impacts outcomes—a score of 8 represents intermediate risk within the decompensated category 8
  5. Treatment decisions:
    • Major surgery: High-risk; requires multidisciplinary evaluation
    • HCC locoregional therapy: Possible but with reduced survival benefit compared to B7
    • Systemic therapy: Limited evidence; close monitoring essential
    • Transplant evaluation: Should be considered given poor prognosis

Important Caveats

  • The Child-Pugh score includes subjective assessments (ascites, encephalopathy grading), which can introduce variability 1, 10
  • Portal hypertension assessment is critical but not captured in the score—always evaluate for varices, splenomegaly, and thrombocytopenia 1
  • The ALBI grade (albumin-bilirubin) provides a more objective alternative using only two laboratory values and may offer better reproducibility, particularly for assessing hepatic reserve 1, 11
  • Renal function (creatinine) is not included in Child-Pugh but significantly impacts prognosis—this is captured in the MELD score 1

A Child-Pugh score of 8 should prompt serious consideration of liver transplant evaluation, as it indicates decompensated disease with significantly compromised hepatic reserve and elevated mortality risk across most interventions.

References

Guideline

hepatobiliary cancers, version 2.2021, nccn clinical practice guidelines in oncology.

Journal of the National Comprehensive Cancer Network : JNCCN, 2021

Research

Predicting outcome after cardiac surgery in patients with cirrhosis: a comparison of Child-Pugh and MELD scores.

Clinical gastroenterology and hepatology : the official clinical practice journal of the American Gastroenterological Association, 2004

Research

A Pugh score of 8 adequately selects patients with parenchymal cirrhosis for liver transplantation.

Transplant international : official journal of the European Society for Organ Transplantation, 1992

Guideline

surgical treatment of hepatocellular carcinoma.

BioScience Trends, 2021

Research

Treatment of hepatocellular carcinoma in Child-Pugh B patients.

Digestive and liver disease : official journal of the Italian Society of Gastroenterology and the Italian Association for the Study of the Liver, 2013

Guideline

easl clinical practice guidelines on tips.

Journal of Hepatology, 2025

Guideline

nccn clinical practice guidelines in oncology: hepatobiliary cancers.

Journal of the National Comprehensive Cancer Network : JNCCN, 2009

Professional Medical Disclaimer

This information is intended for healthcare professionals. Any medical decision-making should rely on clinical judgment and independently verified information. The content provided herein does not replace professional discretion and should be considered supplementary to established clinical guidelines. Healthcare providers should verify all information against primary literature and current practice standards before application in patient care. Dr.Oracle assumes no liability for clinical decisions based on this content.